Critical CareMental HealthPediatricsRapid Response

Adolescent overdose

Share
By: Somer Nourse, DNP, PMHNP-BC, CNE, and Renee Bauer, PhD, PMHNP-BC

A nurse’s knowledge and quick action result in a positive outcome.

Takeaways:

  • When nurses and other healthcare providers can recognize the risks and potential complications of antidepressant overdoses they can help ensure timely treatment.
  • Bupropion carries a higher toxicity risk than SSRIs due to its potential to cause seizures and cardiotoxicity
  • Adolescent females with psychiatric comorbidities are at increased risk for medication overdose.

BRITTANY ABBOTT*, a 16-year-old female, arrives at the ED with her mother, Anne. Brittany is lethargic and confused. Her Glasgow Coma Scale (GCS) score is 13/15. Kim, the ED nurse, obtains Brittany’s weight and vital signs: 127 lb (58 kg), BP 118/64 mmHg, HR 88 bpm, RR 22 breaths per minute, and SpO2 95% on 2L of O2 via nasal cannula.

An hour ago, Anne found Brittany lethargic on her bed next to an empty pill bottle. Anne takes bupropion IR 100 mg daily and had 15 pills left. She verifies that Brittany took all 15 and that no other medications were missing. Anne shares that Brittany had received a diagnosis of depression and recently was discharged from an inpatient psychiatric hospital after experiencing suicidal ideation.

Taking action

Kim recognizes that the toxic effects of bupropion can be life-threatening. She quickly places a telemetry monitor on Brittany to watch for signs of cardiotoxicity, such as increasing tachycardia and QRS and QT interval prolongation. Kim obtains point-of-care glucose and blood for CMP, a pregnancy test, and bupropion, acetaminophen, and salicylate concentrations.

Kim rechecks Brittany’s vital signs (BP 98/56 mmHg, HR 125 bpm, RR 18 breaths per minute, and SpO2 94%) and performs a neuro assessment. Brittany is agitated and hallucinating. Her GCS score is 12/15.

To manage hypotension and avoid kidney injury related to bupropion, Kim initiates isotonic I.V. fluids for hemodynamic stability. She knows that seizures are more likely with IR formulations and recognizes that increased agitation, decreased GCS score, and onset of tremors and hallucinations frequently precede seizures. Kim prepares to administer I.V. benzodiazepines, a first-line treatment for seizures and agitation from bupropion toxicity, as ordered, and to minimize the risk of rhabdomyolysis. (Learn more about bupropion, see Bupropion: Half-life and toxicity)

Bupropion: Half-life and toxicity

As described by Farkas, bupropion and its metabolites have the following half-life:
Bupropion 21 (+/- 9) hours
Hydroxybupropion 20 (+/- 5) hours
Threohydrobupropion 33 (+/- 10) hours
Erythrohydrobupropion 37 (+/- 13) hours

Bupropion has four phases of toxicity:

Phase
Clinical signs and symptoms
Latent
  • Minimal or no symptoms
  • Vital signs and ECG may be normal
  • Latent phase may last 24 hours if extended-release bupropion is ingested
Neurotoxic with mild symptoms
  • Agitation
  • Delirium
  • Hypertension
  • Pupillary dilation
  • Tachycardia
  • Tremors
Neurotoxic with seizures
  • Seizures may occur 30 minutes to 24 hours after ingestion of extended-release formulations
  • Patients frequently require intubation
Cardiotoxic
  • Prolongation of QTc and QRS intervals
  • Hypotension (frequently requires vasopressors)
  • Bradycardia
  • VT/VF may occur
  • Cardiogenic shock
  • Systolic heart failure with reduced ejection fraction
  • May require extracorporeal membrane oxygenation

Adapted from Farkas

Outcome

An hour later, Brittany is resting in bed. Her GCS score is 11/15. She’s confused and her vital signs are BP 100/58 mmHg, HR 104 bpm, RR 18 breaths per minute, and SpO2 95%. Kim knows that Brittany’s vital signs and symptoms are consistent with the mild neurotoxic phase of bupropion toxicity. Brittany requires close monitoring due to the drug’s high toxicity risk, which can lower seizure threshold and cause cardiotoxic effects. Brittany remains on continuous cardiac monitoring to watch for arrhythmias and QRS prolongation.

Ongoing assessment

Kim continues administering I.V. fluids, performing neurological and vital sign assessments, and monitoring serial serum bupropion levels and CMP for potassium and sodium levels to identify clinical improvement or deterioration. She closely observes Brittany for hypotension, tachycardia, arrhythmias, mental status changes, agitation, and seizure activity.

Kim monitors Brittany’s airway and oxygenation, initiates suicide and seizure precautions, and observes her for 24 hours for delayed seizures. With no antidote available, treatment is supportive to prevent complications, including cardiac arrest, rhabdomyolysis, and neurologic deficits.

Education and follow-up

Once medically stable, Brittany may require inpatient psychiatric treatment and outpatient therapy. To reduce medication misuse, Kim educates Anne on secure storage, limits prescriptions to a 30-day supply, and develops a collaborative safety plan with Brittany and her family.

Accidental or intentional antidepressant overdose can be fatal. Kim’s thorough assessment skills, knowledge of bupropion toxicity, and timely interventions resulted in a positive outcome.

*Names are fictitious.

The authors work at Indiana State University in Terre Haute. Somer Nourse is an associate professor. Renee Bauer is a professor and psychiatric nurse certification coordinator.

American Nurse Journal. 2026; 21(11). Doi: 10.51256/ANJ112648

References

Chang CP, Lin PC, Yiang GT, Wu MY, Wong SB. Severe bupropion overdose resulting in cardiac arrest, delayed rhabdomyolysis, and persistent neurological sequelae in an adolescent. Life. 2025;15:1918. doi:10.3390/life15121918

Farkas J. Bupropion intoxication & therapeutic use. The Internet Book of Critical Care. EMCrit Project. 2025: emcrit.org/ibcc/bupropion

Idowu D, Ezema K, Corcoran J, Farkas A. The predictive value of heart rate in determining clinical course after a bupropion overdose. Clin Toxicol. 2024;62(5):296-302. doi:10.1080/15563650.2024.2347514

McCabe DJ, Radke JB, Wilson BZ. Disposition, outcomes, and lengths of stay due to bupropion overdose at a tertiary care center with a medical toxicology service. Am J Emerg Med. 2022;54: 269-73. doi:10.1016/j.ajem.2022.02.025

Tu L, Liu Y, Zhu H, Zhang Q, Ji X. Characteristics of drug overdose suicide attempts presenting to the psychiatric emergency department of Beijing Anding Hospital. BMC Public Health. 2024;24(1):1597. doi:10.1186/s12889-024-19095-4

Wang Y, Wu Y, Wang R, Wang Z, Luo F. Examining drug poisoning in child and adolescent psychiatric patients: Clinical analysis and pharmacy services. Front Psychiatry. 2025;16: 1507639. doi:10.3389/fpsyt.2025.1507639

Key words: adolescent overdose, medication overdose, overdose, antidepressants, bupropion, SSRIs

Leave a Reply

Your email address will not be published. Required fields are marked *

Fill out this field
Fill out this field
Please enter a valid email address.


Poll

Julie NyhusGet your free access to the exclusive newsletter of American Nurse Journal and gain insights for your nursing practice.

*By submitting your e-mail, you are opting in to receiving information from Healthcom Media and Affiliates. The details, including your email address/mobile number, may be used to keep you informed about future products and services.

Recent Posts